Another Paxil Question

  1. the other day, my instructor said that people who suddently stop taking paxil and then restart (not using medication as directed) are really putting a lot of undue damage and stress on their heart. have any of you good allnurse-ers heard of this? it wasn't in my book, and it wasn't listed as a possible side effect of this med in any of the resources i scoured to this point. i am fully aware of the other side effects of paxil, but if you heard anything specifically about this, i would appreciate it. again, i do not want to get into a debate about the use of ssris. i just want to know whether or not there is any merit to my teachers statement.
    •  
  2. 17 Comments

  3. by   Nurse Ratched
    I've never heard specifically about the heart. It's more like your emotional state. As you know, stopping SSRI's suddenly is a bad idea.

    If you happen to ask her about this and she can back it up with a source, please let us know .
  4. by   hypnotic_nurse
    There is actually a study in the works utilizing Paxil in people with cardiovascular problems -- but I don't know which one, I haven't seen the protocol yet. But I do know the study is looking at treating whichever problem it is.
  5. by   finness
    it's interesting. when i started taking paxil, my blood pressure dropped from 146/96 (i was on hydrochlorothiazide and atenalol) down to 110/70. i was able to stop the other medications and it has remained low. i assumed this was due to reduced anxiety, and as i still can't find any documentation of a link between paxil and cardiac problems, i am going to guess this is the case. thanks for your help! :hatparty:
    Last edit by finness on Jul 12, '04
  6. by   lsyorke
    I think I've read pretty much every piece of literature out there on Paxil and have never seen anything about cardiac complications. My only thought would be that the sudden stopping of Paxil can cause a mania type reaction which would increase adrenalin, which could cause cardiac arrythmias.
  7. by   finness
    that could be. thanks for the help on this one!
    Quote from lsyorke
    i think i've read pretty much every piece of literature out there on paxil and have never seen anything about cardiac complications. my only thought would be that the sudden stopping of paxil can cause a mania type reaction which would increase adrenalin, which could cause cardiac arrythmias.
  8. by   adrienurse
    I don't know specifically about the heart but about last year I decided that my mental health was in really good shape and that maybe it was a good idea to start taking a lower dose of Paxil (with the consent of my doctor). Big mistake. By the time I was aware of what was happening I was so low I couldn't even take care of myself. Not a good idea
  9. by   Gompers
    I could have sworn that Paxil has something to do with dopamine receptors, so maybe that can account for changes in BP and damage to the heart with abrupt stopping???
  10. by   finness
    thanks. do you know where i would look for this information? i am very curious about this one!
    Quote from gompers
    i could have sworn that paxil has something to do with dopamine receptors, so maybe that can account for changes in bp and damage to the heart with abrupt stopping???
  11. by   lsyorke
    Finness, this is the information directly from the updated drug insert on Paxil. This is a new one that includes the suicide risk. I don't know if this helps but I found it and thought you'd be interested.


    Cardiovascular System: Infrequent were angina pectoris, bradycardia, hematoma,
    hypertension, hypotension, palpitation, postural hypotension, supraventricular tachycardia,
    syncope; rare were bundle branch block; also observed were arrhythmia nodal, atrial fibrillation,
    cerebrovascular accident, congestive heart failure, low cardiac output, myocardial infarct,
    myocardial ischemia, pallor, phlebitis, pulmonary embolus, supraventricular extrasystoles,
    thrombophlebitis, thrombosis, vascular headache, ventricular extrasystoles
    .
  12. by   LadyBugLass
    I do know that when I quit, even though I did it SUPER gradually and with a doctors help, I experienced "the shocks" every 30 secs -2 minutes, and they lasted for MONTHS. I also always had the sensation of being VERY hot while I was taking it. Isn't there a poss. fatal reaction that occurs with taking MAOI's and a narcotic together... malignant neuroleptic syndrome or something like it? I'm not a psych person. There is just so much about taking antidepressants that we do not know, and is just now coming to light. I am trying to not go back to taking them
  13. by   finness
    Goodness-what a laundry list! My next question (and then I'll leave ya'll alone ; -) is what is the danger of postural hypotension? I realize that it can represent an "immediate danger" but my instructor emphasized this as being "common and critical." Forgive me if I am clueless--I'm just learning! :imbar Thanks again, Lysorke.

    Quote from lsyorke
    Finness, this is the information directly from the updated drug insert on Paxil. This is a new one that includes the suicide risk. I don't know if this helps but I found it and thought you'd be interested.


    Cardiovascular System: Infrequent were angina pectoris, bradycardia, hematoma,
    hypertension, hypotension, palpitation, postural hypotension, supraventricular tachycardia,
    syncope; rare were bundle branch block; also observed were arrhythmia nodal, atrial fibrillation,
    cerebrovascular accident, congestive heart failure, low cardiac output, myocardial infarct,
    myocardial ischemia, pallor, phlebitis, pulmonary embolus, supraventricular extrasystoles,
    thrombophlebitis, thrombosis, vascular headache, ventricular extrasystoles
    .
  14. by   lsyorke
    The biggest danger that I see with postural hypotension is injury! The rapid drop in blood pressure can cause falls. Its a temporary drop so perfusion interuption is minimal.
    Never apologize for a question!! We've all been there.

close